Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Topeka, KS

July 9, 2020Dickinson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 9, 2020, 3:42 AM CDT for Dickinson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 3:42 AM CDT (08:42 UTC)
Expired
Jul 9, 2020, 7:10 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS53 KTOP 090842
FFWTOP
KSC041-091245-
/O.NEW.KTOP.FF.W.0020.200709T0842Z-200709T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
342 AM CDT Thu Jul 9 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Dickinson County in central Kansas...

* Until 745 AM CDT.

* At 340 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Abilene, Herington, Chapman, Enterprise, Hope, Woodbine,
  Manchester, Carlton, Moonlight and Talmage.

This includes Interstate 70 between mile markers 268 and 289.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3913 9737 3904 9696 3897 9696 3861 9693
      3862 9735

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Gargan
2 follow-up statements
165 
WGUS73 KTOP 090928
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
428 AM CDT Thu Jul 9 2020

KSC041-091245-
/O.CON.KTOP.FF.W.0020.000000T0000Z-200709T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-
428 AM CDT Thu Jul 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
DICKINSON COUNTY...

At 424 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Abilene, Herington, Chapman, Enterprise, Hope, Woodbine, Manchester,
Carlton, Moonlight and Talmage.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Interstate 70 between mile markers 268 and 289.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3913 9737 3904 9696 3897 9696 3861 9693
      3862 9735

FLASH FLOOD...RADAR INDICATED

$$

Gargan
910 
WGUS73 KTOP 091210
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
710 AM CDT Thu Jul 9 2020

KSC041-091219-
/O.CAN.KTOP.FF.W.0020.000000T0000Z-200709T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-
710 AM CDT Thu Jul 9 2020

...THE FLASH FLOOD WARNING FOR DICKINSON COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3913 9737 3904 9696 3897 9696 3861 9693
      3862 9735

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:15 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 8, 11:15 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1115 PM CDT Wed Jul 8 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 251 PM CDT Wed Jul 8 2020

Focus is on evolution of convection across Nebraska and
progression southeast into KS overnight. Water vapor showed main
upper wave across MT with weaker subtle waves across south central
NE and northeast OK. Westerly 500mb flow is finally beginning to
re-establish itself across the region however you have to go up to
MT/WY and the Dakotas to see flow AOA 30kts at 500mb. At the
sfc...cold front was draped from eastern SD through western NE
into northeast CO.

For tonight...expect t-storms to develop in the vicinity of the
front across central NE after 00z and given weak mid lvl flow
storms should congeal into a cluster and form a cold pool rather
quickly. After 00z 850mb LLJ of 30-40kts will nose up toward the
NE/KS state line and should support any ongoing convection diving
southeast into KS. All CAM models suggest a complex sweeping
southeast through the CWA after midnight with damaging winds
being the primary hazard overnight along with 1-2 inches of rain
especially along the western flank of the complex where
some backbuilding/training may take place.

The evolution of the cold pool and resulting placement of the
outflow boundary will determine where the better chcs for any
severe risk develops later tomorrow. At this point it appears that
the better chcs will be across southern KS closer to OK while our
area may see some lingering elevated convection through midday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 251 PM CDT Wed Jul 8 2020

The region will remain in northwest flow aloft however weak
ridging from the sfc to 805mb will attempt to nose into the area
tomorrow night. This would keep any organized LLJ focused
southeast of the area. Upslope flow should allow another cluster
of storms to form across northeast CO/southwest NE however
confidence in how far east this cluster can get without better
850mb flow remains in question. At this point have left in slight
chcs after 6z but this scenario is something that will need to be
watched.

The risk for storms will persist through Friday night into
Saturday as the area remains on the periphery of the cap and
overnight clusters of storms attempt to dive south southeast. It
appears that sfc ridging and a sharpening upper trough to our east
may finally put an end to the storm chcs by Saturday night and
Sunday. Thereafter it looks to turn hotter and mainly dry with
very warm mid level temps forecast by mid week which may keep
conds dry despite a frontal boundary forecast to sag south into
the area by mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1109 PM CDT Wed Jul 8 2020

Severe thunderstorms have developed late this evening in NE and
are moving toward northeastern KS. I slowed down timing of storm
arrival slightly in updated TAFs, but generally expecting strong
to severe storms containing heavy rain, damaging wind gusts and
reduced visibilities to arrive at KMHK a little after 07Z and
closer to 09Z at KTOP/KFOE. Rain will linger for a few hours and
should clear terminals by late Thursday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Teefey
Hazardous weather outlook, Jul 8, 3:29 PM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
329 PM CDT Wed Jul 8 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-092030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A complex of thunderstorms will move southeast across the area
late tonight. Damaging winds and heavy rains will the primary
hazard with the storms overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible late Thursday night and again
Friday night into midday Saturday across the area. Some of those
storms may also be severe but confidence in timing and location
remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight. Spotters are
encouraged to report wind estimates or wind measurements
including any damage to NWS Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 9, 2:07 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
207 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND DMG     4 SSW BAILEYVILLE       39.79N 96.21W
07/09/2020                   NEMAHA             KS   TRAINED SPOTTER

            VERY STRONG WIND REPORTED, SPEEDS WERE
            UNKNOWN. POWER IS OUT AT THE LOCATION.

&&

BAERG
Special weather statement, Jul 9, 2:30 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
230 AM CDT Thu Jul 9 2020

KSZ035-037-038-054-055-090815-
Wabaunsee-Lyon-Dickinson-Osage-Morris-
230 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...MORRIS...
SOUTHERN WABAUNSEE...NORTHERN OSAGE AND NORTHERN LYON COUNTIES UNTIL
315 AM CDT...

At 228 AM CDT, Doppler radar was tracking a thunderstorm outflow
along a line extending from 9 miles north of Bushong to 3 miles
northwest of Lincolnville. There is a line of thunderstorms
behind the outflow. Movement was east-southeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Osage City, Herington, Council Grove, Burlingame, Americus, White
City, Alta Vista, Hope, Dwight, Harveyville, Allen, Woodbine, Admire,
Wilsey, Parkerville, Carlton, Bushong, Dunlap, Latimer and Council
Grove Lake.

This includes Kansas Turnpike between mile markers 133 and 158.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and east central Kansas. A Severe Thunderstorm Watch also
remains in effect until 1000 AM CDT for east central Kansas.

LAT...LON 3842 9635 3852 9635 3852 9693 3861 9693
      3861 9737 3883 9737 3887 9687 3887 9625
      3871 9553
TIME...MOT...LOC 0728Z 284DEG 45KT 3878 9630 3853 9699

Teefey
Special weather statement, Jul 9, 2:56 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
256 AM CDT Thu Jul 9 2020

KSZ040-054>056-058-059-090900-
Coffey-Lyon-Douglas-Franklin-Osage-Anderson-
256 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...DOUGLAS...
OSAGE...COFFEY AND LYON COUNTIES UNTIL 400 AM CDT...

At 253 AM CDT, Doppler radar was tracking strong thunderstorm
outflow along a line extending from 3 miles west of Nortonville to 3
miles northeast of Williamstown to 5 miles northwest of Emporia.
There may also be 50 MPH wind gust with thunderstorms behind the
outflow boundary. Movement was southeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lawrence, Emporia, Ottawa, Baldwin City, Garnett, Osage City,
Burlington, Carbondale, Eudora, Wellsville, Overbrook, Lyndon,
Centropolis, Lebo, Burlingame, Americus, Pomona, Scranton, Waverly
and Clinton.

This includes the following highways...
 Interstate 35 between mile markers 128 and 198.
 Kansas Turnpike between mile markers 117 and 154, and between mile
markers 190 and 205.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
east central Kansas.

LAT...LON 3817 9596 3817 9636 3853 9635 3870 9624
      3874 9595 3887 9550 3904 9547 3902 9519
      3896 9518 3898 9516 3895 9509 3899 9506
      3898 9506 3804 9508 3804 9596
TIME...MOT...LOC 0753Z 298DEG 57KT 3945 9517 3910 9530 3827 9667

Gargan
Local storm report, Jul 9, 3:19 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     TSTM WND GST     3 NE TOPEKA             39.08N 95.63W
07/09/2020  M58 MPH          SHAWNEE            KS   ASOS

&&

BAERG
Local storm report, Jul 9, 3:33 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     3 NE TOPEKA             39.08N 95.63W
07/09/2020  M58 MPH          SHAWNEE            KS   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            NE TOPEKA.

&&

BAERG
Local storm report, Jul 9, 3:36 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
336 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND GST     1 WSW BERRYTON          38.93N 95.65W
07/09/2020  M64 MPH          SHAWNEE            KS   ASOS

            ASOS STATION KFOE TOPEKA FORBES.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:38 PM CDTSevere Thunderstorm WarningTOPCloud, Republic67 min
Jul 9, 12:04 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington56 min
Jul 9, 12:45 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington60 min
Jul 9, 1:07 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Ottawa and 3 more53 min
Jul 9, 1:35 AM CDTSevere Thunderstorm WarningTOPBrown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more55 min
Jul 9, 1:53 AM CDTFlash Flood WarningTOPCloud4 hr
Jul 9, 2:09 AM CDTSevere Thunderstorm WarningTOPBrown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 3 more66 min
Jul 9, 2:25 AM CDTAreal Flood AdvisoryTOPOttawa3 hr
Jul 9, 2:30 AM CDTSpecial Weather StatementTOPMorris, Osage45 min
Jul 9, 2:47 AM CDTFlash Flood WarningTOPOttawa4 hr
Jul 9, 2:56 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage64 min
Jul 9, 3:15 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Wabaunsee60 min
Jul 9, 3:19 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee56 min
Jul 9, 4:13 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon62 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.